Hello. I’m Type 2 and using an Omnipod and Dex. I’ve been having high bg readings that insulin doesn’t seem to be able to knock down. When I changed the Omnipod, a few days ago, the area on my abdomen was black and blue with a huge lump. My abdomen is the only area where I’ve attached the Omnipod since I began using it last November. So I thought maybe insulin wasn’t getting through and I moved the Omnipod to my thigh. It’s been 2 days on my thigh and I’ve been having high BG readings in the mornings, fasting, with exercise, even increased my basil - no help. Anyone use an Omnipod on their thigh? Does it work as well as on the abdomen? My last A1C was 5.4. This is unusual for me. And I’m actually prone to low bg which I haven’t had in a week. It’s fresh insulin too. Thanks
I would try giving a correction via syringe. If it works like you expect, then it is not the insulin. Sometimes I tend high for other reasons (often unknown). This will eliminate (or not) one possible problem.
Great suggestion Michelle. Being a relatively new pump user I never thought of that. Thank you!
I like @Michelle43’s idea because then you know, for sure, if its the device.
If medication is building up in the tissue (pooling), and you over-correct, it can hit you all at once and catch you by surprise.
Are the Omnipods from the same box? If a syringe correction brings you down then try opening a new box of pods and try those instead. Also I would call Insulet and talk with a rep., they may have some insight or suggestions. Was the same vial of insulin working last week or did you change the vial after you started having high BG’s?
Everything was working until I discovered the lump and bruise and changed the pod location. I fast in the morning & am high. Just did a correction through the pump. If that doesn’t work, I’ll try a syringe with the same insulin. Thanks.
When I have that problem I take a manual shot to see if the manual shot works to bring the BS down.
Thank you. Will try it.
Another reason for unexplained high BGs using a pump is that sometimes the cannula kinks and blocks or resists insulin delivery. I experienced this a lot when I tried the Omnipod but have seen it with tubed pumps as well. When you take off every pod, I recommend that you carefully examine the cannula to see if the tip is kinked.
How many units of insulin do you deliver in a day? Higher delivery rates have been known to cause irritation at the cannula tip for some. This may lead to an immune response and swelling and can block or resist insulin absorption.
Some people resort to changing their pods every 48 hours instead of every 72 hours. Many pod users report a BG rise on their third day, something I call “third day fade.”
Have you tried the backs of your upper arms for pod sites? Many report good absorption at that location. I recommend that you start taking notes to help you later analyze what worked and what didn’t work. Good luck! Pumping insulin is not without it’s challenges and most of us pumpers have gone through what you’re experiencing now. It’s not unusual.
I have had a few pods in a row that haven’t worked as well. When I would have stubborn highs I would put up with it and take extra insulin and wonder why and if it’s my pod. Because it would still work, I just had to take extra insulin. Now if I reach 180 on my pod I switch it out. I am never at 180 anymore unless I am asleep with DP or I made a really obvious error like forgetting to take insulin or rebound from exercise a couple of times. But those times have an explanation. I am much happier switching it out sooner than waiting to see if it keeps up.
The ones that are harder to spot are if you keep wanting to hang around 140. I don’t usually stay at 140, but I do go up to 140 sometimes. But if I notice I keep wanting to be at a higher average all day, I switch the pod out. Hidden infections or maybe stress situations can cause higher BG levels, but more often than not it’s a pod (or podsite) not working like it should.
I take a correction shot whenever I switch it out to make sure I get some insulin. But I actually had 2 pods in a row a couple of times, but again if I reach 180, it gets switched and I take an MDI shot.
It feels like I am having more of an issue this past year with pods, I definitely have certain areas that don’t work as well. I use all over my abdomen and wonder if I am building scar tissue already, so now I am using a scar oil on the opposite side of where I place my pod. But I have also began to wonder if there is more of an issue with the pods not working. This past year in early spring I must have had 6 pods I replaced within a 3 month time frame. Of course I more easily switch them out now so…
Thanks Terry. I don’t use much insulin - 100 lasts me 72 hours. I think it was a bad pod. Out of 3, the first one I attribute to a possible occlusion caused by the bloody lump on my abdomen. The next on my thigh was a bad pod. The third one which I put on my other thigh on Tuesday is working as expected. I will try my upper arm when short sleeve shirt season is over! Thanks for your advice.
Thanks Marie. I think I had a bad pod in addition to a pod that may have caused an occlusion = a bad week. I prefer using my abdomen also but have developed lumpy areas so am trying other places. What is scar oil? Thanks for your advice. I will be more sensitive to the possibility of a bad pod and try a manual shot to figure out if it’s the pod or not. Thanks again.
I used Larenim Scar Oil and I had a thick deep scar from major shoulder surgery almost completely go away. But owned by the same company Nutraceutical (Solaray), but a sister subsidiary. Simplers Botanicals makes one.
Thanks Marie, Terry and Gracie! I am on my 3rd month using OmniPod and the high BGs are obvious and I did not know why. I will try changing it out next time my BG hovers high without changing. I suppose the flow of extra insulin may be restricted for high BGs also while the basal rate trickles in. I am placing them on my thigh with Dexcom on my abdomen.
I was doing actually better overall with Glargine and Humilog by Syringe so I am not encouraged at this time but will continue with the OmniPod for now and try to adjust.